Alert archive / Florida / Gale Warnings in 2024
Gale Warning 2, NWS Tallahassee, FL
NWS Tallahassee, FL issued this gale warning at Jan 7, 2024, 8:04 PM EST. It took effect at Jan 8, 2024, 10:00 AM EST. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2024, 8:04 PM EST (01:04 UTC)
- In effect from
- Jan 8, 2024, 10:00 AM EST
- Expired
- Jan 8, 2024, 4:08 AM EST
- In force
- Issued by
- NWS Tallahassee, FL
The text
As transmitted.
513 WHUS72 KTAE 080104 MWWTAE URGENT - MARINE WEATHER MESSAGE National Weather Service Tallahassee FL 804 PM EST Sun Jan 7 2024 GMZ750-752-770-772-081200- /O.NEW.KTAE.SC.Y.0005.240108T0900Z-240108T1500Z/ /O.NEW.KTAE.GL.W.0002.240108T1500Z-240109T0000Z/ /O.CON.KTAE.SR.A.0001.240109T0000Z-240110T0000Z/ Coastal waters from Mexico Beach to Okaloosa Walton County Line FL out 20 NM- Coastal waters from Mexico Beach to Apalachicola FL out 20 NM- Waters from Mexico Beach to Okaloosa Walton County Line FL from 20 to 60 NM- Waters from Apalachicola to Mexico Beach FL from 20 to 60 NM- 704 PM CST Sun Jan 7 2024 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 9 AM CST MONDAY... ...GALE WARNING IN EFFECT FROM 9 AM TO 6 PM CST MONDAY... ...STORM WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY AFTERNOON... * WHAT...For the Small Craft Advisory, east winds 15 to 25 kt with gusts up to 33 kt expected. For the Gale Warning, southeast winds 25 to 35 kt with gusts up to 40 kt and seas 6 to 11 ft expected. For the Storm Watch, south winds 30 to 40 kt with gusts up to 50 kt and seas 12 to 17 ft possible. * WHERE...Gulf waters from the Walton-Okaloosa County line to Apalachicola out 60 nautical miles. * WHEN...For the Small Craft Advisory, from 3 AM to 9 AM CST Monday. For the Gale Warning, from 9 AM to 6 PM CST Monday. For the Storm Watch, from Monday evening through Tuesday afternoon. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare to remain in port, alter course, and/or secure the vessel for severe conditions before conditions deteriorate. && $$ GMZ730-765-081200- /O.NEW.KTAE.SC.Y.0005.240108T1500Z-240109T0000Z/ /O.CON.KTAE.GL.A.0002.240109T0000Z-240110T0000Z/ Apalachee Bay or Coastal Waters From Keaton Beach to Ochlockonee River FL out to 20 Nm- Coastal waters from Suwannee River to Keaton Beach FL out 20 NM- 804 PM EST Sun Jan 7 2024 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 7 PM EST MONDAY... ...GALE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY EVENING... * WHAT...For the Small Craft Advisory, east winds around 20 kt with gusts up to 30 kt expected. For the Gale Watch, southeast winds 30 to 40 kt with gusts up to 45 kt and seas 6 to 11 ft possible. * WHERE...Nearshore Gulf waters from the Ochlockonee River to the Suwannee River out 20 nautical miles. * WHEN...For the Small Craft Advisory, from 10 AM to 7 PM EST Monday. For the Gale Watch, from Monday evening through Tuesday evening. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ GMZ755-775-081200- /O.NEW.KTAE.SC.Y.0005.240108T1500Z-240109T0000Z/ /O.CON.KTAE.SR.A.0001.240109T0000Z-240110T0000Z/ Coastal Waters From Ochlockonee River to Apalachicola Fl out to 20 Nm- Waters from Suwannee River to Apalachicola FL from 20 to 60 NM- 804 PM EST Sun Jan 7 2024 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 7 PM EST MONDAY... ...STORM WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY EVENING... * WHAT...For the Small Craft Advisory, east winds 20 to 25 kt with gusts up to 35 kt expected. For the Storm Watch, south winds 25 to 35 kt with gusts up to 50 kt and seas 10 to 15 ft possible. * WHERE...Coastal Waters From Ochlockonee River to Apalachicola Fl out to 20 Nm and Waters from Suwannee River to Apalachicola FL from 20 to 60 NM. * WHEN...For the Small Craft Advisory, from 10 AM to 7 PM EST Monday. For the Storm Watch, from Monday evening through Tuesday evening. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare to remain in port, alter course, and/or secure the vessel for severe conditions before conditions deteriorate. && $$
1 follow-up statement
862 WHUS72 KTAE 080908 MWWTAE URGENT - MARINE WEATHER MESSAGE National Weather Service Tallahassee FL 408 AM EST Mon Jan 8 2024 GMZ750-752-770-772-081615- /O.CAN.KTAE.SC.Y.0005.000000T0000Z-240108T1500Z/ /O.UPG.KTAE.GL.W.0002.240108T1500Z-240109T0000Z/ /O.UPG.KTAE.SR.A.0001.240109T0000Z-240110T0000Z/ /O.NEW.KTAE.SR.W.0001.240108T2100Z-240109T1800Z/ Coastal waters from Mexico Beach to Okaloosa Walton County Line FL out 20 NM- Coastal waters from Mexico Beach to Apalachicola FL out 20 NM- Waters from Mexico Beach to Okaloosa Walton County Line FL from 20 to 60 NM- Waters from Apalachicola to Mexico Beach FL from 20 to 60 NM- 308 AM CST Mon Jan 8 2024 ...STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO NOON CST TUESDAY... * WHAT...Southeast winds 30 to 40 knots with frequent gusts up to 50 knots. Seas 12 to 17 feet expected. * WHERE...Gulf waters from the Walton-Okaloosa County line to Apalachicola out 60 nautical miles. * WHEN...From 3 PM this afternoon to noon CST Tuesday. The peak of the event will come late tonight and Tuesday morning. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$ GMZ730-765-081615- /O.UPG.KTAE.SC.Y.0005.240108T1500Z-240109T0000Z/ /O.UPG.KTAE.GL.A.0002.240109T0000Z-240110T0000Z/ /O.NEW.KTAE.GL.W.0003.240108T2200Z-240110T0500Z/ Apalachee Bay or Coastal Waters From Keaton Beach to Ochlockonee River FL out to 20 Nm- Coastal waters from Suwannee River to Keaton Beach FL out 20 NM- 408 AM EST Mon Jan 8 2024 ...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO MIDNIGHT EST TUESDAY NIGHT... * WHAT...South winds 30 to 35 knots with gusts around 45 knots. Seas 6 to 11 feet expected. * WHERE...Nearshore Gulf waters from the Ochlockonee River to the Suwannee River out 20 nautical miles. * WHEN...From 5 PM this afternoon to midnight EST Tuesday night. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ GMZ755-775-081615- /O.UPG.KTAE.SC.Y.0005.240108T1500Z-240109T0000Z/ /O.NEW.KTAE.SR.W.0001.240108T2100Z-240109T1800Z/ /O.UPG.KTAE.SR.A.0001.240109T0000Z-240110T0000Z/ Coastal Waters From Ochlockonee River to Apalachicola Fl out to 20 Nm- Waters from Suwannee River to Apalachicola FL from 20 to 60 NM- 408 AM EST Mon Jan 8 2024 ...STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 PM EST TUESDAY... * WHAT...Southeast winds 30 to 40 knots with gusts up to 50 knots. Seas 9 to 14 feet expected. * WHERE...Coastal Waters From Ochlockonee River to Apalachicola Fl out to 20 Nm and Waters from Suwannee River to Apalachicola FL from 20 to 60 NM. * WHEN...From 4 PM this afternoon to 1 PM EST Tuesday. The peak of the event will come late tonight and Tuesday morning. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this gale warning went out at Jan 7, 6:41 PM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Jan 7, 6:41 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
641 PM EST Sun Jan 7 2024
...New AVIATION...
.SYNOPSIS...
Issued at 346 PM EST Sun Jan 7 2024
A significant weather event is still expected Monday night into
Tuesday across the area with multiple hazards. Key Messages below:
1. Strong to severe storms will begin late Monday night in the
form of isolated supercells, followed by an intense squall line
during the day Tuesday. Damaging to destructive winds, tornadoes
(some strong), and hail are all possible threats.
2. Heavy rainfall is also expected with this system Monday night
and Tuesday. Some flooding is possible, as well as rises to flood
stage on some area rivers.
3. Very strong non-thunderstorm gradient winds are expected with
this system. Wind gusts of 40-55 mph are possible across the area
on Tuesday. Given wet soils, this could result in trees falling
more easily. Even higher wind gusts approaching 60 mph are
expected along the coast from Wakulla county westward to Walton
county.
4. Extremely dangerous beach and boating conditions are expected.
Gales and storm-force wind gusts are expected on Monday night and
Tuesday. Very high surf and deadly rip currents are expected.
5. Minor to moderate coastal flooding is expected on Tuesday, most
likely along the shores of Apalachee Bay.
&&
.NEAR TERM...
(Through Monday)
Issued at 346 PM EST Sun Jan 7 2024
A short period of relatively quiet conditions is expected through
the evening and early parts of Monday before the big changes quickly
arrive into the forecast area by late Monday and into the short term
period.
Surface high pressure quickly translates over and east of the region
through tonight while in the upper levels an active subtropical jet
and upper level moisture streaming in from the southwest keeps
widespread cloud cover in place. Low temperatures tonight will be
cooler given the cold air advection behind yesterday's front, but
with the heavy cloud cover, wouldn't be surprised if we struggle to
achieve the advertised low temperatures tonight.
As we move into Monday morning, easterly low-level flow quickly
develops, and moving through the afternoon, expect increasing clouds
and a steady increase in winds into the afternoon. By the beginning
of the short term period Monday evening, 10 to 20 mph easterly flow
should be well established, along with potentially higher winds
along the immediate coastline. With the warm front lingering
offshore and steady warm air advection and moisture transport from
the south, widespread showers should develop by late Monday
afternoon and into the evening hours. The severe risk should hold
off on Monday afternoon, but by the short term period (discussion
below) expect a slow increase in the severe threat into the
overnight hours.
&&
.SHORT TERM...
(Monday night through Tuesday night)
Issued at 346 PM EST Sun Jan 7 2024
A high impact event is expected on Monday night into Tuesday as an
extremely dynamic system impacts the area. The wind field with this
system still looks incredible with the 00z ECMWF ensemble still
forecasting a record breaking low level jet in excess of 70 knots
across the area. We rarely see this kind of wind field over our
area. The main question is how much instability moves inland.
Currently, it appears as though southerly winds will push a warm
front north out of the Gulf on Monday night, with most places
getting warming overnight temperatures. The quick influx of warm and
moist low-level air will destabilize the air mass, especially in
concurrence with strong height falls and synoptic lift to help erode
any cap. Confidence in severe weather Monday night is highest near
the Panhandle coast, and lowest farther inland where there is more
question of destabilization. All forms of severe weather could
occur, including a couple of tornadoes.
As the trailing cold front quickly arrives on Tuesday morning, a
squall line will rake across the region during the day. All modes of
severe weather are again possible, including tornadoes. Against the
backdrop of such extreme wind shear, even small increases in
instability will make a big difference in terms of severe potential.
If we can achieve even moderate levels of instability, then a couple
of strong tornadoes could occur. SPC has upgraded most of our area
to an enhanced risk of severe storms.
In addition to the severe weather, heavy rainfall is also expected
with this next system. Flooding could be a concern. More details on
flooding potential can be found in the hydrology section.
Outside of storms, very strong gradient winds are likely Monday
night and Tuesday. Given the incredibly strong winds just above the
surface, gusts of 40-55 mph will be possible outside of storms.
Winds this strong could cause damage in the form of downed trees and
power lines given the wet soils. Wind gusts along the coast could be
closer to 60 mph at times with the fetch off the Gulf.
Significant beach concerns are also possible. Surf will build to 8
to 11 feet during this time, which could result in beach erosion.
Deadly rip currents are likely to continue through at least the
middle of the week.
&&
.LONG TERM...
(Wednesday through Saturday)
Issued at 346 PM EST Sun Jan 7 2024
We get a break in the weather for Wednesday and Thursday as high
pressure returns. Rain chances increase late Thursday night into
Friday as the next system approaches. Severe weather could also
occur with this system, although there remains a lot of uncertainty
with this potential system.
&&
.AVIATION...
(00Z TAFS)
Issued at 632 PM EST Sun Jan 7 2024
VFR through the rest of the night with mid/high clouds streaming
in on southwesterly flow aloft. A warm front is expected to move
northward through the Gulf waters and into our area in the
afternoon. Initial showers will move from southwest to northeast
later in the day, first impacting ECP/DHN, then TLH and perhaps
ABY/VLD late in the period. TS appears to develop late in the
period as well over the Gulf waters possibly affecting ECP. MVFR
cigs will also move ashore as more moisture advects northward with
time. Winds outside of convection also increases during the day
with some gusts to 20 knots from ECP/DHN.
&&
.MARINE...
Issued at 346 PM EST Sun Jan 7 2024
A powerful area of low pressure will develop across the lower
Mississippi Valley on Monday, surrounded by a very tight pressure
gradient. In advance of a trailing cold front, strong gales and
possibly storm-force conditions will develop over the waters Monday
night into Tuesday morning with gusts near 50 knots. A turn to
westerly gales will follow the frontal passage on Tuesday afternoon.
In addition, a squall line of severe thunderstorms will cross the
waters on Tuesday. Conditions will be on an improving trend on
Wednesday, and a high pressure center will quickly pass across the
waters on Wednesday night. Southeast breezes will quickly freshen on
Thursday in advance of the next storm system.
&&
.FIRE WEATHER...
Issued at 346 PM EST Sun Jan 7 2024
Low fire weather concerns are anticipated given the moist and wet
conditions beginning Monday night into Tuesday afternoon. The main
concerns weather wise will be powerful winds with frequent gusts to
40 or 50 mph across inland areas and gusts possibly up to 50 or 60
mph along the coast beginning Monday night and likely occurring in
the hours preceding the squall line passage. These winds will be
separate from the primary squall line which could bring winds as
high as 70 mph in the strongest storms. The system quickly moves out
by the afternoon with more tranquil conditions expected during the
night and on Wednesday.
&&
.HYDROLOGY...
Issued at 346 PM EST Sun Jan 7 2024
An energetic system will impact the region starting on Monday and
continue through Tuesday. A variety of hydrologic impacts are
expected.
Overall, widespread rainfall amounts of 2 to 4 inches are expected
owing to the likely fast moving nature of the squall line and
antecedent stratiform/convective event Monday night. Even so, this
rain will add to an already relatively moist environment at a time
of year when runoff is maximized anyways and lead to river rises.
While most of the ensemble support has backed away from significant
riverine flooding, numerous ensemble members still support potential
for minor riverine flooding, especially in the more vulnerable
Ochlockonee and Withlacoochee Basins.
Looking much further upstream, the ACF basin in Middle and North
Georgia has seen much below normal rainfall over the last couple of
months, so while they will be getting a lot of rain up that way,
anticipated releases from USACE projects should not be significant
enough to result in any routed flows to compound any riverine
flooding within our portion of the ACF - instead being only locally
driven flooding, mainly just action to minor flooding on the Flint.
Flash flooding could be come a concern, especially on Tuesday given
the rapidity of which the rain will fall from the intense squall
line. Though the line will move quickly, intense forcing will favor
high rainfall rates that should they occur over urban areas could
lead to localized flooding.
Beyond the freshwater flood threat, there is a coastal flood threat
and a coastal flood watch was issued on this forecast package. The
setup is fairly straightforward. As surface cyclogenesis rapidly
occurs across the Tennessee Valley, strong gales to storm force
gusts will develop over the Northern Gulf of Mexico and help push
water levels higher along the Northern Gulf Coast. The timing of
this occurring largely overspreads the low tide in the Florida
Panhandle, so only minor flooding is expected there (and a coastal
flood advisory may be needed on future shifts). Further east, the
long duration of southerly flow, the intensity of the wind and the
vulnerability of Apalachee Bay are all in favor of a significant
coastal flood event. However, the timing is key given the relatively
high amplitude difference between low and high tide in Apalachee
Bay. Moreover, the astronomical high tides during the event are
running almost 0.7 ft below MHHW, which lessens the potential
impact.
High tide around Apalachee Bay on Tuesday is between 18-19z or 1-2
pm ET local time. Latest model guidance suggests that the strongest
surge of onshore winds (in excess of 45 kt) would occur about 2-3
hours prior to high tide. Now assuming a perfect forecast, this
might reduce some of the coastal flood threat in Wakulla and
Jefferson Counties, but would put Taylor and Dixie County right in
the middle of high tide when the strongest winds are blowing
directly ashore. While it is too early to specify values for these
areas, both deterministic and probabilistic guidance suggests values
into our moderate flood category, which is sufficient to inundate
non-elevated structures along the immediate waterfront.
A secondary surge trailing behind the squall line of SW winds into
Taylor and Dixie County could lead to another round of flooding with
the late night tide around 05z Wednesday, but current guidance
suggests this may be more in the minor category, or within the
advisory level range. Even so, extended the coastal flood watch
until 12z Wednesday to cover this particular event.
Another system will approach the region late this week and early
weekend, but at present does not appear to deliver a lot of
rainfall. We'll continue to monitor, given the increasing
vulnerability of our river systems now that so much rain has
occurred in the last 30-45 days.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 41 60 54 69 / 0 60 90 100
Panama City 43 62 56 70 / 0 80 100 100
Dothan 38 57 50 68 / 0 60 100 100
Albany 36 58 52 68 / 0 20 100 100
Valdosta 39 60 54 71 / 0 30 90 100
Cross City 42 63 59 72 / 0 40 60 100
Apalachicola 46 63 58 69 / 0 80 90 100
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Wednesday evening for FLZ108-112-
114-115.
High Wind Watch from Monday evening through Tuesday evening for
FLZ108-112-114-115-127.
Coastal Flood Watch from Tuesday morning through late Tuesday
night for FLZ115-118-127.
Coastal Flood Watch from Tuesday morning through Wednesday
morning for FLZ128-134.
GA...None.
AL...None.
GM...Gale Watch from Monday evening through Tuesday evening for
GMZ730-765.
Storm Watch from Monday evening through Tuesday evening for
GMZ750-752-755-770-772-775.
&&
NEAR TERM...Dobbs
SHORT TERM...DVD
LONG TERM....DVD
AVIATION...Scholl
MARINE...DVD
FIRE WEATHER...Dobbs
HYDROLOGY...GodseyThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 8:04 PM EST | Small Craft Advisory | TAE | 8 hr | |
| Jan 8, 4:08 AM EST | Gale Warning | TAE | 49 hr | |
| Jan 8, 4:08 AM EST | Storm Warning | TAE | 33 hr | |
| Jan 8, 4:14 AM EST | High Wind Warning | TAE | Bay, Franklin, Gulf, Wakulla, Walton | 33 hr |
| Jan 8, 4:14 AM EST | Wind Advisory | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 47 hr |
| Jan 8, 4:23 AM EST | High Surf Warning | TAE | Bay, Gulf, Walton | 55 hr |
| Jan 8, 4:23 AM EST | High Surf Advisory | TAE | Franklin | 42 hr |
| Jan 8, 1:50 PM EST | Coastal Flood Warning | TAE | Dixie, Franklin, Jefferson, Taylor, Wakulla | 26 hr |
| Jan 8, 1:50 PM EST | Coastal Flood Advisory | TAE | Bay, Gulf, Walton | 26 hr |
| Jan 8, 6:43 PM EST | Special Marine Warning | TAE | 84 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.